Flood, Alexander
- When
- March 1, 12:01 AM CST to March 11, 6:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The Ohio River remained above flood stage from late February. Below the confluence with the Tennessee River, the river had already crested in February.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The Ohio River remained above flood stage from late February. Below the confluence with the Tennessee River, the river had already crested in February. Above the Tennessee River at Paducah, including Golconda and Shawneetown, the river crested on March 2. The crest was exactly 10 feet above the 33-foot flood stage at Shawneetown, and about 4 feet above the 40-foot flood stage at Golconda. This resulted in extensive flooding of low-lying woods and fields. Some rural county roads were closed. Very few if any structures were directly affected. The river fell back below flood stage by March 11.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 1:31 PM CST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 131 PM CST FRI FEB 28 2003 MAIN CHALLENGES WITH THIS PACKAGE WILL TIMING AND COVERAGE OF UPCOMING FAST MOVING PRECIP EVENTS. HIGH PRESSURE OVER THE REGION WILL RETREAT EASTWARD TONIGHT AND SATURDAY. TONIGHT A SHORT WAVE WITH LIMITED MOISTURE WILL CLIP THE NORTHWEST CORNER OF OUR CWA. 1000-850MB CRITICAL THICKNESSES INDICATE SNOW (FLURRIES) THERE BUT MODEL SOUNDINGS WOULD LEAN MORE TOWARD A FREEZING DRIZZLE EVENT. THE TRICKY PART IS THAT BOTH MOS AND FORECAST SOUNDINGS SHOW OVERNIGHT LOWS OCCURRING AROUND MIDNIGHT WITH SLIGHT WARMING INTO THE LOWER 30S AS SFC WINDS BECOME MORE SOUTHWEST. AS USUAL...AVN MODEL THE WETTEST WITH ETA/NGM INDICATING LITTLE TO NO QPF. THEREFORE WILL GO WITH A 20 POP FOR SAID AREA WITH THE MENTION OF BOTH FREEZING DRIZZLE OR SNOW FLURRIES. WITH DEEP MOISTURE REMAINING OVER THE AREA ON SATURDAY...MOSTLY CLOUDY SKIES WILL PREVAIL...BUT SATURDAY NIGHT THE NEXT IN A SERIES OF SHORT WAVES WILL CROSS THE REGION. MOISTURE WILL BE IN SOMEWHAT GREATER SUPPLY AND MODELS SHOW AN INVERTED TROF JUST TO THE SOUTHEAST OF OUR CWA...SO THE PROBABILITY OF PRECIP WILL BE GREATER BUT WILL NOT GO ABOVE CHC POPS. MODELS VARY WITH PLACEMENT OF THE INVERTED TROF AND CONSEQUENTLY SATURDAY NIGHT TEMPS VARY BY AS MUCH AS 7 TO 10 DEGREES. BOTH SOLUTIONS LOOK FEASIBLE SO WILL GO WITH A COMPROMISE. EVEN THOUGH LAYER MOISTURE WILL BE DECREASING ON SUNDAY...WITH CYCLONIC FLOW ALOFT AND COLD AIR ADVECTION FROM APPROACHING HIGH PRESSURE...WILL KEEP SKIES MOSTLY CLOUDY. AS THE HIGH PRESSURE OVERSPREADS THE REGION SUNDAY NIGHT SKIES WILL FINALLY CLEAR. AS AN AREA OF LOW PRESSURE AND ATTENDANT SHORT WAVE APPROACH THE REGION ON MONDAY...CLOUDS WILL BE ON THE INCREASE. TUESDAY EVENING AS A COLD FRONT AND ASSOCIATED SHORT WAVE CROSSES THE CWA...IT SHOULD PRODUCE A CHANCE OF RAIN LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. PRECIP MAY CHANGE OVER TO SNOW BEFORE ENDING WEDNESDAY MORNING. ECMWF AND AVN IN DECENT AGREEMENT WITH FRONTAL POSITION JUST TO OUR SOUTHEAST AT 12Z WEDNESDAY...SO WILL LEAN TOWARD THESE SOLUTIONS BY GOING WITH LESS CLOUDINESS AND BELOW MEX GUIDANCE FOR TEMPS ON THURSDAY AS HIGH PRESSURE MOVES IN. BY FRIDAY LOW LEVEL WARM AIR ADVECTION SHOULD PUSH CLOUDINESS BACK INTO THE AREA AS WELL AS WARMER TEMPS. .PAH...NONE. JAP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 500 AM CST FRI FEB 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THE NEXT CHANCE OF FREEZING RAIN WILL BE MAINLY NORTH OF THE OHIO RIVER TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MAINTAIN A WEATHER WATCH TO MONITOR THE LATEST FORECASTS AND UPDATES.
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345646, 5345647, 5345648, 5345649, 5345650, 5345651.